Illinois, 2016

Tornadoes in Illinois, July 17, 2016

July 17, 2016 · NWS DVN · 2 events in 1 county or zone

A cold front produced late afternoon thunderstorms with a couple of brief Tornadoes spotted just before sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front produced late afternoon thunderstorms with a couple of brief Tornadoes spotted just before sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 5:31 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 17, 5:31 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
631 PM CDT SUN JUL 17 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Sun Jul 17 2016

The latest SFC analysis was indicating a cool front extending from
north of the MN arrowhead, southwestward acrs far NW IA and into the
west central plains. A pre-frontal trof was noted ahead of this
feature acrs central IA, and lingering outflow boundary from this
morning's convective system was wavering along the IA/MO border into
central IL. Aloft, a vort max/upper wave was noted rolling east-
northeast acrs northeastern KS.

&&

.SHORT TERM...(This Evening and Tonight)
ISSUED AT 330 PM CDT Sun Jul 17 2016

Tonight...Lingering convective debris was continuing to put a damper
on storm activity acrs the CWA this afternoon, but recovering low
level southerly flow is already evident with some recharge in the
southern CWA ongoing. This factor along with the approaching wave
out of KS and expected re-invigoration of southwesterly LLJ, expect
more thunderstorm development on and to the north of debris
boundaries acrs the southern CWA this evening and into the overnight.
Will have to watch the convective activity currently acrs
southeastern Neb and far NW MO as it pushes eastward for increasing
development by mid evening and later as it moves into the south
half of the DVN CWA. Thus highest coverage tonight expected along
and south of I80, with secondary elevated showers and some storms
to the north of I80 to maybe the highway 30 corridor. Several of
the latest CAM runs keep areas north of Hwy 30 dry, and just
sporadic showers/storms along and just north of I80 overnight.

Withe the shear still expected, lingering severe storm chance
tonight south of I80 for large hail and damaging wind bursts.
Slightly elevated high THTA-E feed into the southern CWA with juiced
PWATs over 2 inches also continues to support a heavy rain threat
and localized flash flooding potential where the storms occur and
possibly train along the boundary/boundaries. Will adjust POP
coverage accordingly with the latest thinking. Low temps generally
in the upper 60s to around 70.

.LONG TERM...(Monday through next Sunday)
ISSUED AT 330 PM CDT Sun Jul 17 2016

Monday and Tuesday...Some lingering showers possible in the south
Mon morning in the vcnty of the boundary, but MCS generation
parameters look to come together Mon evening and night acrs the MO
RVR Valley and eastward into central IA. Potential of some of this
propagating eastward into the western CWA or more later Mon night
into Tue morning. Will play it rather conservatively for now with
high temps both Mon and Tues with expected convective/cloud debris
spilling in from the west. Latest 12z run medium range models start
to amplify the upper ridge and building heat dome up the plains and
MO RVR Valley by Tue night, but still some chance fro nocturnal storm
clusters to form on it's nose and spill down acrs portions of the
local area/especially the north half late Tue night into wed morning.

Wednesday through Friday...Wed still some chance for ridge riding
storm clusters to impact portions of the fcst area, with a
transition into the eastern flank of the upper ridge and building
heat dome by Thu. Although we may be free temporarily of much of any
storm chances for the end of the week, the trade off will be the heat
and humidity. Progged thermal and mixing profiles by both the GFS
and ECMWF still support highs in the mid to upper 90s for both Thu
and Fri if we finally get under the upper ridge and remain cloud/
precip free. Heat index readings likely from 100 to near 110
degrees if sfc DPTs can make it into the mid to upper 70s.

Next Saturday and Sunday...The storm track acrs the north(Dakotas to
the GRT LKS) will look to try and pummel it's way southward and the
area may again be susceptible to storm systems, especially at night
and in the northern CWA. Still looks hot but with more clouds and
some moderation not quite as hot as Thu and Fri, especially by next
Sunday.    ..12..

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 612 PM CDT Sun Jul 17 2016

Thunderstorms expected again overnight, mainly along and south of
the Interstate 80 corridor. Highest coverage expected in vicinity
of KBRL, with lesser chances at KCID and KMLI. Storms are doubtful
at KDBQ. There will be some strong wind potential near KBRL but
will handle with short term amendments.

&&

.HYDROLOGY...
Issued at 330 PM CDT Sun Jul 17 2016

Heavy rain upstream will look to be routed down portions of the
Cedar River especially late in the upcoming week. Current
projections suggest the Cedar River may get to near flood at
Conesville, near action stage at Cedar Rapids and Wapello either
next Friday or next Weekend. Will assess trends over the next few
days along with attenuation, as well as additional rainfall
potential Mon thru Wed.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...RP Kinney
HYDROLOGY...12
Hazardous weather outlook, Jul 17, 7:16 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN JUL 17 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
816 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT PORTIONS OF THE
OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS
WILL BE MOST LIKELY ALONG AND SOUTH OF INTERSTATE 80. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN...ALTHOUGH SOME HAIL
IS POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION CENTER
HAS PLACED A SLIGHT RISK OVER THE OUTLOOK AREA ROUGHLY SOUTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS.
IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT WITH THESE STORMS.

HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX
VALUES ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON
WEDNESDAY...AND AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY SOUTH OF
INTERSTATE 80.

RP KINNEY/DLS

In the hours before

Local storm report, Jul 17, 2:15 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TORNADO          1 SW ANDREW             42.15N 90.60W
07/17/2016                   JACKSON            IA   NWS STORM SURVEY

            EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
            ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
            NUMEROUS TREES WERE SNAPPED.

0725 AM     TORNADO          2 S PARK VIEW           41.66N 90.54W
07/17/2016                   SCOTT              IA   NWS STORM SURVEY

            BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.

&&

GROSS
Local storm report, Jul 17, 2:19 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     TORNADO          1 SW ANDREW             42.15N 90.60W
07/17/2016                   JACKSON            IA   NWS STORM SURVEY

            EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
            ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
            NUMEROUS TREES WERE SNAPPED.

0625 AM     TORNADO          2 S PARK VIEW           41.66N 90.54W
07/17/2016                   SCOTT              IA   NWS STORM SURVEY

            BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.

&&

GROSS
Local storm report, Jul 17, 2:24 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     TSTM WND DMG     NW JESUP                42.48N 92.07W
07/17/2016                   BUCHANAN           IA   BROADCAST MEDIA

            GRAIN BIN DESTROYED AND BLOWN INTO ANOTHER STRUCTURE. THE
            GRAIN BIN WAS EMPTY

0454 AM     TSTM WND DMG     NE JESUP                42.48N 92.07W
07/17/2016                   BUCHANAN           IA   FIRE DEPT/RESCUE

            GRAIN BIN DESTROYED WITH ANOTHER WITH THE SIDE PUSHED IN
            BY THE WIND.

0455 AM     TSTM WND DMG     S VINTON                42.16N 92.03W
07/17/2016                   BENTON             IA   EMERGENCY MNGR

            ROOF BLOWN OFF A LARGE APARTMENT BUILDING AND A HOUSE
            DAMAGED. TIME ESTIMATED FROM RADAR.

0455 AM     TSTM WND GST     1 N INDEPENDENCE        42.49N 91.89W
07/17/2016  E75.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

            ESTIMATED WINDS OF 70 TO 75 MPH BASED ON THE MOVEMENT OF
            THE TREES. NO DAMAGE WAS VISIBLE AT THE TIME OF THE
            REPORT.

0510 AM     TSTM WND DMG     2 E PALO                42.06N 91.76W
07/17/2016                   LINN               IA   TRAINED SPOTTER

            REPORT WAS DELAYED....SPOTTER OBSERVED POWER FLAHES
            AROUND 510 AND THIS MORNING THERE WERE POWER LINES DOWN
            IN THE AREA WITH THE POWER OUT.

0515 AM     TSTM WND GST     W CEDAR RAPIDS          41.97N 91.67W
07/17/2016  M61.00 MPH       LINN               IA   BROADCAST MEDIA

            KCRG EQUIPMENT MEASUREMENT AT XAVIER HIGH SCHOOL ON THE
            WEST SIDE OF CEDAR RAPIDS. TIME OF THE EVENT IS ESTIMATED
            SINCE EXACT TIME IS UNKNOWN.

0525 AM     TSTM WND GST     1 SSE CEDAR RAPIDS      41.95N 91.66W
07/17/2016  E55.00 MPH       LINN               IA   TRAINED SPOTTER

            50 TO 55 MPH GUSTS.

0530 AM     HAIL             SWISHER                 41.84N 91.70W
07/17/2016  M0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

0546 AM     TSTM WND DMG     WALFORD                 41.88N 91.84W
07/17/2016                   BENTON             IA   TRAINED SPOTTER

            MULTIPLE HOMES DAMAGE IN WALFORD WITH ONE COLLAPSED.

0602 AM     TSTM WND DMG     MAQUOKETA               42.07N 90.67W
07/17/2016                   JACKSON            IA   EMERGENCY MNGR

            A COUPLE OF TREES WERE UPROOTED IN TOWN. TIME OF THE
            EVENT ESTIMATED USING RADAR.

0603 AM     TORNADO          1 SW ANDREW             42.15N 90.60W
07/17/2016                   JACKSON            IA   NWS STORM SURVEY

            EF-1 TORNADO CROSSED THE SOUTHERN PARTS OF THE TOWN OF
            ANDREW. A BUILDING AT THE AG COOP WAS DESTROYED AND
            NUMEROUS TREES WERE SNAPPED.

0622 AM     TSTM WND GST     PARK VIEW               41.69N 90.54W
07/17/2016  E60.00 MPH       SCOTT              IA   NWS EMPLOYEE

0622 AM     TSTM WND DMG     4 S DEWITT              41.76N 90.55W
07/17/2016                   SCOTT              IA   CO-OP OBSERVER

            MULBERRY TREE BLOWN OVER, NUMEROUS OTHER LIMBS DOWN

0622 AM     TSTM WND DMG     PARK VIEW               41.69N 90.54W
07/17/2016                   SCOTT              IA   NWS EMPLOYEE

            TREE BRANCHES DOWN...SOME 2 TO 6 INCHES IN DIAMETER. TIME
            ESTIMATED FROM RADAR.

0623 AM     TSTM WND DMG     1 S ANDREW              42.14N 90.59W
07/17/2016                   JACKSON            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SIGNIFICANT DAMAGE TO A BUILDING
            WITH NEARBY TREES TWISTED AND SOME FARM EQUIPMENT KNOCKED
            OVER.

0623 AM     TSTM WND DMG     DEWITT                  41.82N 90.55W
07/17/2016                   CLINTON            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN IN DEWITT.

0625 AM     TORNADO          2 S PARK VIEW           41.66N 90.54W
07/17/2016                   SCOTT              IA   NWS STORM SURVEY

            BRIEF EF-0 TORNADO DID DAMAGE TO TREES AND CORN CROPS.

0625 AM     TSTM WND DMG     2 ESE LONG GROVE        41.68N 90.55W
07/17/2016                   SCOTT              IA   PUBLIC

            NEAR FARM ALONG OLD 61 BETWEEN PARKVIEW AND
            ELDERIGE....TOPS OF TREES TWISTED OFF AND CORN LAYING
            DOWN IN NEIGHBORING FIELD WITH SOME OF THE CORN RIPPED
            OUT.

0625 AM     TSTM WND DMG     LONG GROVE              41.69N 90.58W
07/17/2016                   SCOTT              IA   NWS EMPLOYEE

            3 INCH LIMB DOWN IN A DRIVEWAY

0625 AM     TSTM WND DMG     1 SSE DAVENPORT         41.54N 90.60W
07/17/2016                   SCOTT              IA   TRAINED SPOTTER

            TREE BRACNCHES DOWN ALONG THE 2200 BLOCK OF NORTH
            WASHINGTON STREET IN DAVENPORT. BRANCHES SNAPPED OFF
            TREES AND PARTIALLY IN THE STREET. NO DAMAGE TO
            STRUCTURES. TIME ESTIMATED USING RADAR.

0630 AM     TSTM WND DMG     ELDRIDGE                41.64N 90.57W
07/17/2016                   SCOTT              IA   NWS EMPLOYEE

            4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF AN BLOWN 100 TO
            200 YARDS. TREE WAS ALONG U.S. 61 NORTH OF LE CLAIRE ROAD
            EAST OF ELDRIDGE. TIME ESTIMATED FROM RADAR.

0635 AM     TSTM WND DMG     3 WSW BETTENDORF        41.55N 90.54W
07/17/2016                   SCOTT              IA   NWS EMPLOYEE

            TREE UPROOTED AND CROWN SNAPPED ALONG WITH A 6 INCH
            DIAMETER BRANCHES DOWN. TIME ESTIMATED USING RADAR.

&&

GROSS
Local storm report, Jul 17, 3:36 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     DEWITT                  41.82N 90.55W
07/17/2016                   CLINTON            IA   EMERGENCY MNGR

            NUMEROUS TREES DOWN ON SE SIDE OF TOWN. SOME TREES FELL
            ON ROOFS OF HOUSES.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Putnam

When
July 17, 7:18 PM CST to 7:19 PM CST
Where
Putnam County, 2.19 mi ENE of Putnam to 3.38 mi ENE of Putnam
Rating
EF0
Path length
1.19 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
41.190, -89.360

The local fire chief reported a brief touchdown with no significant damage. The time was estimated by radar.

Tornado, Putnam

When
July 17, 7:24 PM CST to 7:25 PM CST
Where
Putnam County, 0.69 mi S of Florid to 0.68 mi SSE of Florid
Rating
EF0
Path length
0.24 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
41.220, -89.280

Local law enforcement reported a brief touchdown. Most of the time it was a funnel going up and down from the cloud base.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653454, 653455.